Alert archive / Alabama / Tornado Warnings in 2008
Tornado Warning 33, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at May 8, 2008, 1:03 PM CDT for Lauderdale County, Limestone County, Alabama. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2008, 1:03 PM CDT (18:03 UTC)
- Expired
- May 8, 2008, 1:30 PM CDT
- In force
- 27 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
Counties Lauderdale County, AL, Limestone County, AL
The radar
The Northeast Alabama radar (KHTX), 98 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 1:15 PM CDT | TSTM WND DMG | 2 N Rogersville, AL | TWO FOOT DIAMETER TREE BLOWN DOWN 2 MILES N OF ROGERSVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 8:04 AM CDT | Tornado Watch | SPC | 6 hr |
| May 8, 12:40 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1859 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KHUN 081804
TORHUN
ALC077-083-081830-
/O.NEW.KHUN.TO.W.0033.080508T1803Z-080508T1830Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
103 PM CDT THU MAY 8 2008
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* TORNADO WARNING FOR...
NORTHWESTERN LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA...
EASTERN LAUDERDALE COUNTY IN NORTHWEST ALABAMA...
* UNTIL 130 PM CDT
* AT 1257 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A FUNNEL CLOUD
WITH DEBRIS NEAR ROGERSVILLE...MOVING NORTHEAST AT 40 MPH.
* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...
ROGERSVILLE.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM CDT THURSDAY AFTERNOON
FOR NORTHWESTERN ALABAMA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 600 PM CDT THURSDAY EVENING FOR NORTHEASTERN ALABAMA AND
CENTRAL TENNESSEE.
LAT...LON 3500 8696 3499 8696 3475 8729 3479 8732
3488 8745 3503 8728 3502 8726 3502 8698
TIME...MOT...LOC 1803Z 226DEG 35KT 3490 8727
$$
JLL1 follow-up statement
000
WWUS54 KHUN 081821
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
119 PM CDT THU MAY 8 2008
ALC077-083-081830-
/O.CON.KHUN.TO.W.0033.000000T0000Z-080508T1830Z/
LAUDERDALE AL-LIMESTONE AL-
119 PM CDT THU MAY 8 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 130 PM CDT FOR
NORTHWESTERN LIMESTONE AND EASTERN LAUDERDALE COUNTIES...
AT 115 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A FUNNEL CLOUD NEAR
RIPLEY...MOVING NORTHEAST AT 40 MPH.
THE SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WILL
OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF LIMESTONE COUNTY.
A SECOND AREA OF ROTATION WAS BEING TRACKED BY RADAR...NEAR
CAIRO...AND MOVING NORTHEAST AT 40 MPH.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM CDT THURSDAY AFTERNOON
FOR NORTHWESTERN ALABAMA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 600 PM CDT THURSDAY EVENING FOR NORTHEASTERN ALABAMA AND
CENTRAL TENNESSEE.
LAT...LON 3500 8696 3499 8696 3477 8726 3479 8732
3489 8732 3502 8728 3502 8698
TIME...MOT...LOC 1819Z 226DEG 35KT 3501 8713
$$
JLLWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at May 8, 11:28 AM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, May 8, 11:28 AM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1128 AM CDT THU MAY 8 2008 .DISCUSSION... TORNADO WATCH 277 CONTINUES TO BE IN EFFECT UNTIL 2 PM FOR PORTIONS OF NORTH CENTRAL AND NORTHWESTERN ALBAMA. LOW PRESSURE CONTINUES TO MOVE SLOWLY EAST ACROSS SOUTHEASTERN MISSOURI AND INTO EXTREME WESTERN KENTUCKY. SEVERAL PRE-FRONTAL TROUGHS WERE EVIDENT IN 12Z ANALYSIS AHEAD OF THIS LOW PRESSURE SYSTEM. THE FIRST OF WHICH DEVELOPED A FEW TORNADIC CELLS IN NORTHERN MISSISSIPPI AND PROMPTED TORNADO WARNINGS EARLIER FOR PORTIONS OF NORTHWEST ALABAMA. THIS ACTIVITY HAS SINCE WEAKENED AND MOVED FURTHER NORTHEAST INTO CENTRAL AND EASTERN TENNESSEE...IN RESPONSE TO THE INITIAL PRE-FRONTAL TROUGH MOVING RAPIDLY NORTHEAST. CURRENTLY A SECOND LINE OF STRONG TO SEVERE THUNDERSTORMS...WHICH DEVELOPED IN CENTRAL MISSISSIPPI ALONG THE SECOND PREFRONTAL TROUGH AXIS AHEAD OF THE SURFACE LOW...STRETCHES FROM JUST NORTHWEST OF WATERLOO IN ALABAMA THROUGH BURNSVILLE AND JUST EAST OF TUPELO IN MISSISSIPPI. BELIEVE EARLIER CLOUD COVER AND SUBSIDENCE BEHIND DEPARTING INITIAL TROUGH AXIS...IS KEEPING SCATTERED STORMS FROM DEVELOPING SO FAR AHEAD OF THIS LINE OF THUNDERSTORMS. HOWEVER...BREAKS HAVE DEVELOPED IN THE CLOUDS AHEAD OF THIS LINE ...A 40 TO 50 KT 850 JET IN IS PLACE...AND A TONGUE OF 66 TO 69F DEGREE DEWPOINTS CONTINUE ADVECTING INTO NORTHERN ALABAMA. THIS WILL DESTABILIZE THE ATMOSPHERE VERY QUICKLY THIS AFTERNOON. THEREFORE...BELIEVE THE THREAT OF SCATTERED THUNDERSTORMS AHEAD OF THIS LINE WILL INCREASE THROUGH EARLY AFTERNOON...PARTICULARLY ALONG AND EAST OF INTERSTATE 65. WITH 300-400 M2/S2 OF 0-3 KM HELICITY STILL FORECAST BY MODELS DURING THIS TIME...ISOLATED TORNADOES (ALONG WITH LARGE HAIL AND DAMAGING WINDS)...WILL CONTINUE TO BE POSSIBLE THROUGH THE AFTERNOON HOURS. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && 20
Hazardous weather outlook, May 8, 12:55 PM CDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1255 PM CDT THU MAY 8 2008 ALZ001>010-016-TNZ076-096-097-090300- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1255 PM CDT THU MAY 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... MOIST AND UNSTABLE AIR WILL BE DRIVEN NORTHWARD FROM THE GULF OF MEXICO THE REMAINDER OF THE AFTERNOON. THIS WILL OCCUR AHEAD OF A LINE OF STRONG TO SEVERE THUNDERSTORMS...WHICH WILL PUSH ACROSS NORTHERN ALABAMA AND SOUTHERN MIDDLE TENNESSEE THIS AFTERNOON. THIS LINE OF THUNDERSTORMS WILL AFFECT AREAS EAST OF INTERSTATE 65 THROUGH 4 PM. SOME OF THE STORMS COULD BE SEVERE...WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREATS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. A COLD FRONT WILL PASS THROUGH THE AREA THIS EVENING...ENDING THE SEVERE THREAT FROM WEST TO EAST. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THE COLD FRONT PASSING THROUGH THURSDAY NIGHT WILL STALL OVER EITHER NORTHERN OR CENTRAL ALABAMA. ANOTHER WAVE OF LOW PRESSURE WILL ATTEMPT TO PUSH THE FRONT SLIGHTLY TO THE NORTH ON FRIDAY. IF THIS FRONT IS IN THE VICINITY FRIDAY AFTERNOON AND EVENING... THERE IS SOME POTENTIAL FOR THUNDERSTORMS TO DEVELOP ON THE WARM SIDE OF THE FRONT...AND THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. THIS POTENTIAL IS HIGHEST SOUTH OF THE TENNESSEE RIVER. THIS ACTIVITY IS EXPECTED TO PUSH THE FRONT SOUTH OF THE AREA FOR MOST OF SATURDAY...BEFORE IT RETURNS NORTHWARD AGAIN AS A WARM FRONT SATURDAY NIGHT INTO SUNDAY...IN ADVANCE OF A STRONGER STORM SYSTEM. ONCE THE WARM FRONT PASSES...DAMAGING WINDS AND LARGE HAIL WILL AGAIN BE POSSIBLE LATE SATURDAY NIGHT OR SUNDAY. YET ANOTHER STORM SYSTEM WILL AFFECT THE REGION AROUND THE MIDDLE OF NEXT WEEK. ALTHOUGH THERE IS UNCERTAINTY REGARDING THE STRENGTH AND TIMING OF THIS SYSTEM...ANOTHER PERIOD OF SEVERE WEATHER DOES APPEAR TO BE POSSIBLE. INTERESTS ARE ENCOURAGED TO MONITOR FUTURE FORECASTS AS THIS EVENT GETS CLOSER. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS LIKELY THIS AFTERNOON. ACTIVATION MAY BE NECESSARY ON FRIDAY AFTERNOON OR FRIDAY NIGHT...AND IS LIKELY AGAIN ON SUNDAY. KTW
In the hours before
Special weather statement, May 8, 11:13 AM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1113 AM CDT THU MAY 8 2008 ALZ001>003-081700- COLBERT-FRANKLIN-LAUDERDALE- 1113 AM CDT THU MAY 8 2008 ...SIGNIFICANT WEATHER ALERT FOR COLBERT...FRANKLIN AND LAUDERDALE COUNTIES UNTIL NOON CDT... AT 1113 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM IUKA MISSISSIPPI TO 7 MILES NORTH OF FULTON MISSISSIPPI...MOVING EAST AT 45 MPH. WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... WATERLOO. WRIGHT. RED BAY. PLEASANT SITE. CHEROKEE. THREET. SRYGLEY CHURCH. RED ROCK. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM CDT THURSDAY AFTERNOON FOR NORTHWESTERN ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. BCC
Local storm report, May 8, 12:20 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1220 PM CDT THU MAY 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM TSTM WND DMG 5 W OAKLAND 34.84N 87.89W
05/08/2008 LAUDERDALE AL EMERGENCY MNGR
UP TO TWO HOUSES DAMAGED WITH POWERLINES DOWN NEAR
INTERSECTION OF CR 14 AND 16.
&&
MPLocal storm report, May 8, 12:23 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1223 PM CDT THU MAY 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM TSTM WND DMG 5 W FLORENCE 34.80N 87.77W
05/08/2008 LAUDERDALE AL EMERGENCY MNGR
UP TO TWO HOUSES DAMAGED WITH POWERLINES DOWN NEAR
INTERSECTION OF CR 14 AND 16 IN OAKLAND.
&&
MPSpecial weather statement, May 8, 12:25 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1225 PM CDT THU MAY 8 2008 ALZ002>004-081815- COLBERT-FRANKLIN-LAWRENCE- 1225 PM CDT THU MAY 8 2008 ...SIGNIFICANT WEATHER ALERT FOR COLBERT...FRANKLIN AND LAWRENCE COUNTIES UNTIL 115 PM CDT... AT 1225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF PHIL CAMPBELL...OR 8 MILES SOUTHWEST OF RUSSELLVILLE...MOVING EAST AT 30 MPH. AN ADDITIONAL STRENGTHENING THUNDERSTORM IS LOCATED IN WESTERN MARION COUNTY...AND IS MOVING TO THE NORTHEAST AT 30 MPH. WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... ROCKWOOD. SPRUCE PINE. RUSSELLVILLE. PLEASANT RIDGE. THARPTOWN. NEWBURG. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM CDT THURSDAY AFTERNOON FOR NORTHWESTERN ALABAMA. BCC
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:40 AM CDT | Tornado Warning | HUN | Colbert, Franklin | 50 min |
| May 8, 9:30 AM CDT | Tornado Warning | HUN | Colbert, Franklin | 33 min |
| May 8, 12:13 PM CDT | Tornado Warning | HUN | Lauderdale | 17 min |
| May 8, 12:35 PM CDT | Tornado Warning | HUN | Colbert, Lauderdale, Lawrence | 40 min |
| May 8, 12:43 PM CDT | Tornado Warning | HUN | Franklin, Lawrence | 47 min |
| May 8, 1:23 PM CDT | Tornado Warning | HUN | Lawrence, Limestone, Morgan | 37 min |
| May 8, 2:08 PM CDT | Tornado Warning | HUN | Cullman | 52 min |
| May 8, 2:27 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Madison, Morgan | 33 min |
| May 8, 2:41 PM CDT | Tornado Warning | HUN | Madison | 21 min |
| May 8, 2:54 PM CDT | Tornado Warning | HUN | Cullman, Marshall, Morgan | 36 min |
| May 8, 3:25 PM CDT | Tornado Warning | HUN | Jackson, Marshall | 32 min |
Nearby
Tornado Warnings in Alabama, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.